An accidental over dial leads to an overdose

 

With millions of Americans suffering from diabetes, there has been tremendous growth in the use of insulin. For convenience, many insulin dependent diabetics carry their insulin in a prefilled syringe available from drug manufacturers. The device is called an insulin pen because it looks similar to a writing pen and can be carried in your pocket. An insulin pen is designed to give multiple injections of insulin after changing the single use attachable needle.

Occasionally a patient may use the pen incorrectly resulting in serious side effects. Patients who are new to using an insulin pen are at most risk for making a mistake. Recently, we received an interesting report from a Certified Diabetes Educator (CDE)/RN about a first time user of an insulin pen who suffered an insulin overdose by misreading the amount dialed on an insulin pen device.

The patient, who was admitted to the hospital with a dangerously low blood sugar, had been instructed by her doctor to give herself 6 units of NovoLog insulin using the pen device. As with other insulin pens, this device works by turning a dose selector dial to set the pen to deliver the prescribed amount (Figure 1a). The dose then appears in a little built-in window on the pen (Figure 1b). Once you set the dose, you inject the pen’s needle (1c) into your skin and push a button to release the dose of insulin (Figure 1d). insulin pen. Fig1

After talking to the patient, it was determined how the overdose occurred. The patient misunderstood where to read her insulin dose! Instead of reading her dose within the little built in window, she read the dose to the right of the window (Figure 2). When the woman began to turn the dose selector dial, she looked to the right of the window, not within the window. When she saw the number six she thought that was the dose. However, she actually gave herself 46 units of insulin (the dose that is seen in the window)! Fortunately, the patient recovered and she was discharged from the hospital shortly thereafter.

dosing window

This story should serve as an important reminder to anyone who may be new to using an insulin or other medication pen device. Always be sure a nurse, doctor, pharmacist, or diabetes educator reviews how to properly use the device. Also, show them exactly how you will be using the pen.

To learn more about insulin pen safety and other insulin safety tips, visit our insulin safety section.

Created on September 4, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work